Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Jul 17, 2021, 4:01 PM EDT for Braxton County, Clay County, West Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2021, 4:01 PM EDT (20:01 UTC)
- Expired
- Jul 17, 2021, 4:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Charleston, WV
Counties Braxton County, WV, Clay County, WV
The radar
The Charleston,WV radar (KRLX), 68 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 428 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 989 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
990
WWUS81 KRLX 172001
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
401 PM EDT Sat Jul 17 2021
WVZ015-027-028-517-519-172045-
Clay-Kanawha-Northwest Nicholas-Braxton-Northwest Fayette-
401 PM EDT Sat Jul 17 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN NICHOLAS...
SOUTHEASTERN KANAWHA...SOUTHWESTERN BRAXTON...CLAY AND NORTHWESTERN
FAYETTE COUNTIES...
At 400 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Big Otter to Montgomery. Movement
was east at 40 mph.
Locations impacted include...
Sutton, Clay, Montgomery, Ansted, Gassaway, Smithers, Gauley Bridge,
Glen, Big Otter, Wallback, Powellton, Harrison, Handley, Flatwoods,
Nebo, Swiss, Indore, Drennan, Ivydale and Pond Gap.
This includes the following highways...
Interstate 79 between mile markers 37 and 69.
West Virginia Turnpike between mile markers 72 and 75.
Route 19 between mile markers 55 and 57, and between mile markers 65
and 68.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3874 8062 3818 8094 3808 8144 3856 8114
3863 8106
TIME...MOT...LOC 2000Z 251DEG 33KT 3859 8108 3816 8135
$$
JPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 17, 2:41 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 17, 2:41 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 241 PM EDT Sat Jul 17 2021 .SYNOPSIS... A cold front crosses tonight into Sunday. High pressure then noses in on Monday and Tuesday. Weak cold front passes midweek followed by another front late in the work week. && .NEAR TERM /THROUGH SUNDAY/... As of 240 PM Saturday... A cold front is currently approaching northwestern edge of the area and is expected to move in this evening and cross through tonight. Ahead of this front, numerous showers and thunderstorms are currently moving through the area this afternoon. Storms are expected to continue for much of the area through this evening, becoming more focused along the mountains by tonight. CG lightning as well as heavy downpours are occurring with these storms and will continue as these storms persist into the evening. There is a marginal risk for severe weather along the northeastern half of the area today with CAPE values up around 2000 J/kg and effective bulk shear around 20 to 25 kts. A few strong to severe storms will be possible through this evening with gusty winds as the main threat expected. A marginal risk is also in effect for excessive rainfall today for the whole area. PW values are approaching 2 inches over much of the area which will any allow storms to produce heavy, efficient rainfall. Localized water issues may be possible particularly in low lying and flood prone areas today. Overall, storm motion so far has been fairly steady, however as areas get hit with multiple heavy storms, a few flooding issues could be a possibility. Later tonight as storms taper off, areas of fog will likely form throughout the area with plenty of moisture from the showers and storms today and light to calm winds overnight. Lower clouds will also move in along the front itself. Any fog that forms will dissipate out tomorrow morning. By Sunday morning, much of the area should be mostly dry with chances for isolated showers and thunderstorms along the southern portion of the area where some moisture remains. Also, the front may stall around or just past the mountains as it reaches the eastern edge of the area Sunday morning. A marginal risk for excessive rainfall just barely clips the southern portion of the area where showers and thunderstorms are expected tomorrow. Temperatures on Sunday are expected to be slightly below normal behind the frontal passage with upper 70s to low 80s for the lowlands and mid 60s to mid 70s for the higher elevations. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 213 PM Saturday... Cold front continues to ease to our south Sunday evening with just a small chance of a lingering shower/storm over our southwest VA counties early. High pressure then tries to nose in at the surface into Monday but a trough remains in place aloft, so a stray shower or storm will remain possible, particularly over the mountains. Lower dewpoint airmass behind the front should help us settle into the comfortable 50s to lower 60s for lows both Sunday night and Monday night with seasonable temperatures generally in the 80s on Monday. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 213 PM Saturday... Models are in decent agreement through the majority of the period, advertising a general northwest flow regime aloft with the deep moisture confined south of a stalled front over the Deep South. A weak front drops down in the northwest flow on Wednesday with maybe an afternoon shower or storm. A stronger front is then modeled to drop into the region Friday into Saturday with perhaps a better shot at a shower or storm. Temperatures should stay near seasonal levels with dewpoints in the 60s - not too bad of a forecast for late July. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... As of 155 PM Saturday... Numerous showers and thunderstorms are moving through the area this afternoon ahead of a cold front and are expected to continue into the evening. Have VCTS coded at all sites as well as tempo groups with TSRA as sites are expected to have a few storms move through by this evening. Brief drops to MVFR ceilings and MVFR/IFR and lower visibilities are possible with any storm that moves through a site. Gusty winds may also be possible with any storms. By tonight, most shower and thunderstorm activity should be more focused along the mountains, gradually tapering off by around 06Z as the front continues to move through the area. As this front moves in, ceilings will lower to the MVFR/IFR range tonight. Additionally, in the wake of the storms today areas of fog are expected late tonight into early tomorrow morning. IFR and lower conditions are expected at most sites in visibilities and ceilings with any fog that forms tonight. Fog should begin to dissipate tomorrow morning giving way to VFR conditions. A stray shower or thunderstorm will be possible tomorrow along the southern portion of the area, potentially affecting BKW. However, with low confidence at this time, have left any mention out of the TAF. Southwesterly winds start the period at around 5-10KTs, gusting up to 15-20KTs as storms move through. Winds are then expected to become more northwesterly behind the front with light to calm winds for tonight. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing and intensity of showers and storms may vary from forecast. Timing and extent of dense fog and stratus is likely to vary tonight. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY M M M M M M M M H H H H HTS CONSISTENCY M M M H H H H H H H H H BKW CONSISTENCY H M M M M M M H H H H M EKN CONSISTENCY H H M M M M H H H H M H PKB CONSISTENCY M L L M M M M H H H H H CKB CONSISTENCY H M M M M M M H H H H H AFTER 18Z SUNDAY... Early morning valley fog possible early next week. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ABE/CG NEAR TERM...CG SHORT TERM...ABE LONG TERM...ABE AVIATION...CG
Hazardous weather outlook, Jul 17, 3:39 AM EDT, 12 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 339 AM EDT Sat Jul 17 2021 WVZ040-523>526-180745- Barbour-Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 339 AM EDT Sat Jul 17 2021 This Hazardous Weather Outlook is for portions of northeast West Virginia and northern West Virginia. .DAY ONE...Today and Tonight. Thunderstorms are possible today ahead of a frontal boundary. There is a marginal threat for severe storms and a marginal threat for excessive rainfall. The strongest storms will have the potential to produce strong winds, and heavy downpours which may lead to isolated flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-515>522-180745- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster- 339 AM EDT Sat Jul 17 2021 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Thunderstorms are possible today ahead of a frontal boundary. There is a marginal threat for excessive rainfall. The strongest storms will have the potential to produce strong winds, and heavy downpours which may lead to isolated flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jul 17, 2:38 PM EDT, 1 hour 23 minutes before
Special Weather Statement National Weather Service Charleston WV 238 PM EDT Sat Jul 17 2021 WVZ039-040-525-171915- Barbour-Northwest Randolph-Upshur- 238 PM EDT Sat Jul 17 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RANDOLPH...UPSHUR AND SOUTHERN BARBOUR COUNTIES... At 238 PM EDT, a strong thunderstorm was located near Rock Cave, or 11 miles south of Buckhannon, moving northeast at 30 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Elkins, Buckhannon, Philippi, Audra State Park, Belington, Rock Cave, Junior, Womelsdorf (Coalton), Alexander, Volga, Alton, Ellamore, Tallmansville, Overhill and French Creek. This includes Route 33 between mile markers 15 and 35. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3870 8022 3883 8038 3916 8006 3895 7977 TIME...MOT...LOC 1838Z 226DEG 27KT 3883 8023 ABE
Special weather statement, Jul 17, 2:56 PM EDT, 1 hour 5 minutes before
Special Weather Statement National Weather Service Charleston WV 256 PM EDT Sat Jul 17 2021 WVZ028>031-039-171930- Harrison-Upshur-Lewis-Gilmer-Braxton- 256 PM EDT Sat Jul 17 2021 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GILMER...LEWIS... NORTHEASTERN BRAXTON...NORTHWESTERN UPSHUR AND SOUTH CENTRAL HARRISON COUNTIES... At 256 PM EDT, a strong thunderstorm was located 13 miles southwest of Stonewall Jackson, or 13 miles northeast of Sutton, moving northeast at 35 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Buckhannon, Weston, Stonewall Jackson, Jackson Mill, Burnsville, Lost Creek, Jane Lew, Lorentz, Sand Run, Walkersville, Ireland, Horner, Falls Mills and Heaters. This includes the following highways... Interstate 79 between mile markers 74 and 109. Route 33 between mile markers 1 and 16. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3872 8059 3885 8075 3919 8039 3899 8015 TIME...MOT...LOC 1856Z 240DEG 29KT 3884 8060 ABE
Special weather statement, Jul 17, 3:17 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Charleston WV
317 PM EDT Sat Jul 17 2021
WVZ519>522-172000-
Southeast Webster-Southeast Nicholas-Northwest Webster-Northwest
Nicholas-
317 PM EDT Sat Jul 17 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NICHOLAS AND
SOUTHWESTERN WEBSTER COUNTIES...
At 317 PM EDT, a strong thunderstorm was located near Summersville,
moving northeast at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Summersville, Camden-On-gauley, Craigsville, Camden On Gauley, Cowen,
Canvas, Muddlety, Upper Glade, Nettie, Boggs, Calvin, Kesslers Cross
Lanes, Mount Nebo and Erbacon.
This includes Route 19 between mile markers 32 and 49.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3831 8035 3810 8087 3812 8089 3813 8088
3813 8089 3825 8099 3855 8058 3835 8035
TIME...MOT...LOC 1917Z 237DEG 28KT 3822 8086
JPSpecial weather statement, Jul 17, 3:27 PM EDT, 34 minutes before
Special Weather Statement National Weather Service Charleston WV 327 PM EDT Sat Jul 17 2021 WVZ030>032-039-040-172000- Barbour-Harrison-Taylor-Upshur-Lewis- 327 PM EDT Sat Jul 17 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN TAYLOR... NORTHEASTERN LEWIS...NORTHERN UPSHUR...NORTHWESTERN BARBOUR AND SOUTHEASTERN HARRISON COUNTIES... At 327 PM EDT, a strong thunderstorm was located near Buckhannon, moving northeast at 35 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Clarksburg, Buckhannon, Weston, Philippi, Bridgeport, Stonewood, Anmoore, Lost Creek, Jane Lew, Volga, Rosemont, Lorentz, Century, Hodgesville, Galloway and Horner. This includes the following highways... Interstate 79 between mile markers 99 and 120, and between mile markers 122 and 125. Route 50 in West Virginia near mile marker 82. Route 33 between mile markers 1 and 7. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3892 8033 3906 8048 3935 8023 3911 7997 TIME...MOT...LOC 1927Z 230DEG 28KT 3905 8033 JP
Special weather statement, Jul 17, 3:41 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Charleston WV
341 PM EDT Sat Jul 17 2021
WVZ031-032-040-172015-
Barbour-Harrison-Taylor-
341 PM EDT Sat Jul 17 2021
...A STRONG THUNDERSTORM WILL AFFECT TAYLOR...NORTHWESTERN BARBOUR
AND EAST CENTRAL HARRISON COUNTIES...
At 341 PM EDT, a strong thunderstorm was located over Bridgeport, or
near Clarksburg, moving northeast at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Clarksburg, Grafton, Bridgeport, Stonewood, Anmoore, Flemington,
Valley Falls, Rosemont, Knottsville, Meadland, Tygart Lake State
Park, Thornton, McGee, Galloway and Despard.
This includes the following highways...
Interstate 79 between mile markers 117 and 129.
Route 50 in West Virginia between mile markers 80 and 82.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3915 8022 3931 8035 3940 8021 3939 8019
3940 8012 3941 8011 3939 8009 3940 8003
3942 8000 3945 7994 3944 7990 3931 7989
3930 7988
TIME...MOT...LOC 1941Z 235DEG 23KT 3928 8021
JPSpecial weather statement, Jul 17, 4:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
401 PM EDT Sat Jul 17 2021
WVZ015-027-028-517-519-172045-
Clay-Kanawha-Northwest Nicholas-Braxton-Northwest Fayette-
401 PM EDT Sat Jul 17 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN NICHOLAS...
SOUTHEASTERN KANAWHA...SOUTHWESTERN BRAXTON...CLAY AND NORTHWESTERN
FAYETTE COUNTIES...
At 400 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Big Otter to Montgomery. Movement
was east at 40 mph.
Locations impacted include...
Sutton, Clay, Montgomery, Ansted, Gassaway, Smithers, Gauley Bridge,
Glen, Big Otter, Wallback, Powellton, Harrison, Handley, Flatwoods,
Nebo, Swiss, Indore, Drennan, Ivydale and Pond Gap.
This includes the following highways...
Interstate 79 between mile markers 37 and 69.
West Virginia Turnpike between mile markers 72 and 75.
Route 19 between mile markers 55 and 57, and between mile markers 65
and 68.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3874 8062 3818 8094 3808 8144 3856 8114
3863 8106
TIME...MOT...LOC 2000Z 251DEG 33KT 3859 8108 3816 8135
JPThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:32 PM EDT | Special Weather Statement | RLX | Boone | 43 min |
| Jul 17, 12:14 PM EDT | Special Weather Statement | RLX | Cabell, Putnam | 46 min |
| Jul 17, 12:47 PM EDT | Special Weather Statement | RLX | Putnam | 28 min |
| Jul 17, 2:04 PM EDT | Special Weather Statement | RLX | Calhoun, Gilmer | 26 min |
| Jul 17, 2:28 PM EDT | Special Weather Statement | RLX | Putnam | 32 min |
| Jul 17, 2:38 PM EDT | Special Weather Statement | RLX | Upshur | 37 min |
| Jul 17, 2:56 PM EDT | Special Weather Statement | RLX | Lewis | 34 min |
| Jul 17, 3:17 PM EDT | Special Weather Statement | RLX | Nicholas | 43 min |
| Jul 17, 3:27 PM EDT | Special Weather Statement | RLX | Barbour | 33 min |
| Jul 17, 3:41 PM EDT | Special Weather Statement | RLX | Taylor | 34 min |
| Jul 17, 4:17 PM EDT | Special Weather Statement | RLX | Randolph | 28 min |
| Jul 17, 5:59 PM EDT | Special Weather Statement | RLX | Summers | 31 min |
| Jul 17, 6:48 PM EDT | Special Weather Statement | RLX | Raleigh | 42 min |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.